Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 186, NWS Louisville, KY

June 13, 2004Nelson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 13, 2004, 9:07 PM EDT for Nelson County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2004, 9:07 PM EDT (01:07 UTC)
Expired
Jun 13, 2004, 9:30 PM EDT
In force
23 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Nelson County, KY

The radar

The Louisville radar (KLVX), 44 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 140107
SVRLMK
KYC179-140130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
906 PM EDT SUN JUN 13 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NELSON COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 930 PM EDT

* AT 901 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR NEW HAVEN...OR ABOUT 37 MILES SOUTH OF
  LOUISVILLE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BALLTOWN AROUND 915 PM EDT
  BARDSTOWN...NAZARETH...SAMUELS...DEATSVILLE AROUND 925 PM EDT
  COXS CREEK...FAIRFIELD AROUND 925 PM EDT

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3781 8573 3774 8569 3770 8560 3755 8561
          3757 8554 3768 8546 3772 8542 3783 8531
          3793 8517 3796 8526 3794 8536 3797 8551
          3786 8563

$$
KIRKPATRICK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:35 PM EDT, 7 hours 32 minutes earlier.

Area forecast discussion, Jun 13, 1:35 PM EDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
135 PM EDT SUN JUN 13 2004

.SHORT RANGE (DAYS 0-3)...
CLUSTERS OF TSRA DEVELOPING OVER REGION IN RESPONSE TO RAPIDLY INCR
INSTABILITY. BEST ORGANIZATION HAS BEEN OVER WRN TN, COINCIDENT WITH
PRE-EXISTING BOUNDARIES. RELATIVE MINIMUM IN LAPSE RATES ALONG/N
I-64 HAS BEEN KEEPING COVERAGE/INTENSITY OF CELLS TO A MINIMUM THERE
SO FAR. SCT-NUMEROUS TSRA EXPECTED THROUGH AT LEAST EARLY EVE OVER
LMK FA. ORGANIZED STORMS WOULD HAVE POTENTIAL TO PRODUCE SVR
HAIL/WIND. CURRENTLY WATCHING LINE SW OF KHOP FOR SVR POTL AS IT
NEARS THE FA ALSO LINE NE OF KBWG BEARS WATCHING. ATMOSPHERE AGAIN
CONDUCIVE TO SCT CONVECTION MONDAY, WITH SLIGHT RISK SVR ESP FOR SRN
IND AND NORTH CENTRAL KY WHERE AXIS OF INSTABILITY AND BETTER
WESTERLY MID-LEVEL FLOW FCST TO SET UP. MOISTURE FROM SYS NOW IN
GULF OF MEX FCST TO STREAM NWD TOWARDS FA BY TUE, BUT HOW FAR N THIS
WILL GET IS IN QUESTION. WILL KEEP ONGOING DRY FCST FOR NOW.
RETURNING TO DAILY CHCS FOR TSRA WED, NOTHING DISCERNIBLE TO GO ON
IN CURRENT MODEL DATA. XXV

.LONG RANGE (DAYS 4-7)...
MODELS IN GOOD AGREEMENT AGAIN IN THE EXTENDED PERIOD.  GENERALLY
ZONAL FLOW ALOFT EXPECTED ACROSS OUR REGION DURING THE PERIOD.  SFC
FRONTAL BOUNDARY WILL SAG SOUTH INTO THE REGION BY THURSDAY AND
REMAIN ALONG THE KY/TN BORDER THROUGH THE WEEKEND.  SEVERAL UPPER
LEVEL DISTURBANCES WILL RIDE THROUGH IN THE FAST FLOW...BUT TIMING
WILL BE DIFFICULT TO FORECAST.  NONETHELESS...IT APPEARS THAT THE
MAIN WEATHER MAKER WILL BE DIURNALLY DRIVEN CONVECTION.  SO...WILL
KEEP LOW CHANCE POPS IN THE EXTENDED...MAINLY IN THE AFTERNOON AND
EVENING WITH DRY WEATHER EXPECTED DURING THE LATE NIGHT HOURS.  AS
FOR TEMPERATURES...A BLEND OF OP MEX AND HPC GUIDANCE SHOULD
SUFFICE.  PREVIOUS FORECAST TEMPS LOOK GOOD...SO ONLY MINOR CHANGES
WILL NEED TO BE MADE. -JARVIS

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Jun 13, 1:55 PM EDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
155 PM EDT SUN JUN 13 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-140835-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
155 PM EDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN OVER THE OUTLOOK AREA.
THESE STORMS ARE LIKELY TO PRODUCE LOCALLY TORRENTIAL RAINFALL, AND
GIVEN YESTERDAYS RAINS, COULD LEAD TO SOME FLOODING AND PONDING WATER
ON ROADWAYS. ISOLATED SEVERE STORMS ARE POSSIBLE, PARTICULARLY OVER
CENTRAL AND SOUTHERN KENTUCKY WHERE THE ATMOSPHERE HAS DESTABILIZED
CONSIDERABLY. THE MAIN THREATS WOULD BE FROM LARGE HAIL AND DAMAGING
WIND GUSTS. REMEMBER, THAT SINCE THE SOIL IS QUITE WET IN MANY
LOCATIONS, WEAKLY ROOTED TREES COULD TOPPLE EVEN IN WINDS OF ONLY 30
OR 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WITH WARM...HUMID AND UNSTABLE AIR IN PLACE OVER KENTUCKY AND
SOUTH CENTRAL INDIANA MUCH OF THE COMING WEEK...SCATTERED STORMS WILL
BE POSSIBLE SEVERAL TIMES...WITH SOME QUITE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL LAW ENFORCEMENT ARE ENCOURAGED TO REPORT ANY
FLOODING OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE.

XXV

In the hours before

Special weather statement, Jun 13, 6:03 PM EDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
603 PM EDT SUN JUN 13 2004

KYZ023>029-038>041-045>049-053>057-061>067-070>078-081-082-132259-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOYLE KY-BRECKINRIDGE KY-
BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLINTON KY-CUMBERLAND KY-
EDMONSON KY-FAYETTE KY-GARRARD KY-GRAYSON KY-GREEN KY-HANCOCK KY-
HARDIN KY-HART KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-OHIO KY-RUSSELL KY-SIMPSON KY-SPENCER KY-TAYLOR KY-
WARREN KY-WASHINGTON KY-WOODFORD KY-
INCLUDING THE CITIES OF...LEXINGTON...BOWLING GREEN...WINCHESTER...
VERSAILLES...STANFORD...RUSSELLVILLE...RICHMOND...HARRODSBURG...
HARDINSBURG...GLASGOW...FRANKLIN...ELIZABETHTOWN...DANVILLE...
COLUMBIA AND BARDSTOWN
603 PM EDT SUN JUN 13 2004

...SEVERE THUNDERSTORM WATCH NUMBER 458 HAS EXPIRED FOR ALL OF
CENTRAL AND SOUTH CENTRAL KENTUCKY...

THE SEVERE THUNDERSTORM WATCH PREVIOUSLY IN EFFECT UNTIL 6 PM EDT FOR
CENTRAL AND SOUTH CENTRAL KENTUCKY HAS BEEN ALLOWED TO EXPIRE.

JSD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:19 PM EDTTornado WarningLMKNelson16 min
Jun 13, 9:53 PM EDTSevere Thunderstorm WarningLMKAnderson27 min
Jun 13, 10:05 PM EDTSevere Thunderstorm WarningLMKFranklin, Scott30 min
Jun 13, 10:29 PM EDTSevere Thunderstorm WarningLMKHarrison36 min
Jun 13, 10:47 PM EDTSevere Thunderstorm WarningLMKBourbon, Fayette38 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.